On the structure of self-similar sets. (English) Zbl 0608.28003

Let \(\{f_ 1,...,f_ r\}\) be a family of contractions of a separable, complete metric space. A set K is called self-similar if it satisfies \(K=f_ 1(K)\cup...\cup f_ r(K).\) It is known that this equation has a unique non-empty compact solution. In this paper this result is extended to a slightly larger class of maps, and a systematic treatment of the topological structure of K is given. Considered are for example connectedness and ”treelikeness” of K, parametrization of K as a curve, functional equations satisfied by the curve, and the spacefilling property of the curve. Very useful are the many examples and the extensive list of references.
Reviewer: F.M.Dekking


28A75 Length, area, volume, other geometric measure theory
26A30 Singular functions, Cantor functions, functions with other special properties
54F99 Special properties of topological spaces
58C30 Fixed-point theorems on manifolds
Full Text: DOI


[1] A. F. Beardon, The Geometry of Discrete Groups. Discrete Groups and Automorphic Functions. (ed. W. J. Harvey), Academic Press, New York, 1977, 47–72.
[2] A. S. Besicovitch and I. J. Schoenberg, On Jordan arcs and Lipschitz classes of functions. Acta Math.,106 (1961), 113–136. · Zbl 0128.05501 · doi:10.1007/BF02545815
[3] P. Billingsley, Ergodic Theory and Information. J. Wiley and Sons, New York, 1965. · Zbl 0141.16702
[4] G. Birkhoff, Lattice Theory. 3rd Ed., Amer. Math. Soc., 1967. · Zbl 0153.02501
[5] H. Brolin, Invariant sets under iteration of rational functions. Ark. Mat.,6 (1965), 103–144. · Zbl 0127.03401 · doi:10.1007/BF02591353
[6] T. Carleman, Sur les équations intégrales singulières à noyau réel et symétrique. Uppsala, 1923.
[7] E. Cesàro, Sur la représentation analytique des régions, et des courbes qui les remplissent. Bull. Sci. Math.,21 (1897), 257–266.
[8] A. Denjoy, Sur une fonction réele de Minkowski. J. Math. Pures Appl.,17 (1938), 105–151. · Zbl 0018.34602
[9] F. M. Dekking, Recurrent sets. Adv. in Math.,44 (1982), 78–104. · Zbl 0495.51017 · doi:10.1016/0001-8708(82)90066-4
[10] J. L. Denny, A continuous real-valued function onE n almost everywhere 1–1. Fund. Math.,55 (1964), 95–99. · Zbl 0129.03803
[11] H. G. Eggleston, On closest packing by equilateral triangles. Proc. Camb. Philos. Soc.,49 (1953), 26–30. · Zbl 0050.05801 · doi:10.1017/S0305004100027997
[12] P. Erdös, On a family of symmetric Bernoulli convolutions. Amer. J. Math.,61 (1939), 974–976. · doi:10.2307/2371641
[13] K. J. Falconer, The Geometry of Fractal Sets. Cambridge, 1985. · Zbl 0587.28004
[14] I. J. Good, The fractional dimensional theory of continued fractions. Proc. Camb. Philos. Soc.,37 (1941), 199–228. · doi:10.1017/S030500410002171X
[15] A. Granas, Introduction to Topology of Functional Spaces. Univ. Chicago, Math. Lecture Notes, 1961.
[16] M. Hata, Dynamics of Caianiello’s equation. J. Math. Kyoto Univ.,22 (1982), 155–173. · Zbl 0502.39005 · doi:10.1215/kjm/1250521865
[17] M. Hata, Scrambled sets on compact metric spaces. J. Math. Kyoto Univ.,24 (1984), 689–698. · Zbl 0587.54060 · doi:10.1215/kjm/1250521226
[18] M. Hata, On the functional equation \(\frac{1}{p}\left\{ {f\left( {\frac{x}{p}} \right) + \cdots + f\left( {\frac{{x + p - 1}}{p}} \right)} \right\} = \lambda f\left( {\mu x} \right)\) J. Math. Kyoto Univ.,25 (1985), 357–364. · Zbl 0583.39006 · doi:10.1215/kjm/1250521114
[19] M. Hata, On some properties of set-dynamical systems. Proc. Japan Acad.,61 (1985), Ser. A, 99–102. · Zbl 0573.54033 · doi:10.3792/pjaa.61.99
[20] D. Hilbert, Über die stetige Abbildung einer Linie auf ein Flächenstuck. Math. Ann.,38 (1891), 459–460. · doi:10.1007/BF01199431
[21] W. Hurewicz and H. Wallman, Dimension Theory. Princeton, 1948. · Zbl 0036.12501
[22] J. E. Hutchinson, Fractals and self-similarity. Indiana Univ. Math. J.,30 (1981), 713–747. · Zbl 0598.28011 · doi:10.1512/iumj.1981.30.30055
[23] R. Kershner, On singular Fourier-Stieltjes transforms. Amer. J. Math.,58 (1936), 450–452. · Zbl 0013.30002 · doi:10.2307/2371053
[24] R. Kershner and A. Wintner, On symmetric Bernoulli convolutions. Amer. J. Math.,57 (1935), 541–548. · Zbl 0012.06302 · doi:10.2307/2371185
[25] H. von Koch, Sur une courbe continue sans tangente obtenue par une construction géométrique élémentaire. Ark. Mat. Astronom. Fys.,1 (1904), 681–702.
[26] K. Kuratowski, Topology. Vol. 1. Academic Press, New York, 1966.
[27] P. D. Lax, The differentiability of Pólya’s function. Adv. in Math.,10 (1973), 456–464. · Zbl 0262.26007 · doi:10.1016/0001-8708(73)90125-4
[28] P. Lévy, Les courbes planes ou gauches et les surfaces composées de parties semblables au tout. J. Ecole Poly., 1939, 227–292.
[29] Z. Lomnicki and S. Ulam, Sur la théorie de la mesure dans les espaces combinatoires et son application au calcul des probabilités I: Variables indépendantes. Fund. Math.,23 (1934), 237–278. · Zbl 0009.40601
[30] B. B. Mandelbrot, The Fractal Geometry of Nature. W. H. Freeman, San Francisco, 1982. · Zbl 0504.28001
[31] J. Marion, Le calcul de la mesure Hausdorff des sous-ensembles parfaits isotypiques deR m. C. R. Acad. Sci., Paris,289 (1979), A65–68. · Zbl 0415.28006
[32] P. Mattila, On the structure of self-similar fractals. Ann. Acad. Sci. Fenn.,7 (1982), 189–195. · Zbl 0468.57013 · doi:10.5186/aasfm.1982.0723
[33] E. Michael, Topologies on spaces of subsets. Trans. Amer. Math. Soc.,71 (1951), 152–182. · Zbl 0043.37902 · doi:10.1090/S0002-9947-1951-0042109-4
[34] S. C. Milne, Peano curves and smoothness of functions. Adv. in Math.,35 (1980), 129–157. · Zbl 0449.26015 · doi:10.1016/0001-8708(80)90045-6
[35] J. Milnor and W. Thurston, On iterated maps of the interval (I). Preprint, Princeton, 1977. · Zbl 0664.58015
[36] H. Minkowski, Zur Geometrie der Zahlen. Gesammelte, Abhandlungen, II, 50–51.
[37] E. H. Moore, On certain crinkly curves. Trans. Amer. Math. Soc.,1 (1900), 72–90. · doi:10.1090/S0002-9947-1900-1500526-4
[38] P. A. P. Moran, Additive functions of intervals and Hausdorff measure. Proc. Camb. Phil. Soc.,42 (1946), 15–23. · Zbl 0063.04088 · doi:10.1017/S0305004100022684
[39] W. F. Osgood, A Jordan curve of positive area. Trans. Amer. Math. Soc.,4 (1903), 107–112. · doi:10.1090/S0002-9947-1903-1500628-5
[40] G. Peano, Sur une courbe qui remplit toute une aire plane. Math. Ann.,36 (1890), 157–160. · doi:10.1007/BF01199438
[41] G. Pólya, Über eine Peanosche Kurve. Bull Acad. Sci. Cracovie, A, 1913, 305–313.
[42] G. de Rham, Sur quelques courbes définies par des équations fonctionnelles. Rend. Sem. Mat. Torino,16 (1957), 101–113.
[43] G. de Rham, Sur certaines équations fonctionnelles. Oeuvres Mathématiques. l’Enseignement Math., 1981, 690–695.
[44] G. de Rham, Sur quelques fonctions différentiables dont toutes les valeurs sont des valeures critiques. Oeuvres Mathématiques. l’Enseignement Math., 1981, 744–748.
[45] C. A. Rogers, Hausdorff Measures. Cambridge, 1970.
[46] S. Saks, Theory of the Integral. Warszawa, 1937. · Zbl 0017.30004
[47] R. Salem, On some singular monotonic functions which are strictly increasing. Trans. Amer. Math. Soc.,53 (1943), 427–439. · Zbl 0060.13709 · doi:10.1090/S0002-9947-1943-0007929-6
[48] W. Sierpiński, Sur un système d’équations fonctionnelles, définissant une fonction avec un ensemble dense d’intervalles d’invariabilité. Oeuvres Choisies, II. Warszawa, 1975, 44–48.
[49] W. Sierpiński, Sur une nouvelle courbe continue qui remplit toute une aire plane. Oeuvres Choisies, II. Warszawa, 1975, 52–66.
[50] W. Sierpiński, Sur une courbe dont tout point est un point de ramification. Oeuvres Choisies, II. Warszawa, 1975, 99–106.
[51] A. G. Vitushkin and G. M. Khenkin, Linear superpositions of functions. Uspehi Mat. Nauk,22 (1967), 77–124. · Zbl 0162.17601
[52] H. Whitney, A function not constant on a connected set of critical points. Duke Math. J.,1 (1935), 514–517. · Zbl 0013.05801 · doi:10.1215/S0012-7094-35-00138-7
[53] G. T. Whyburn, Analytic Topology. Amer. Math. Soc. Colloq. Pub., Vol. 28, 1942.
[54] R. F. Williams, Composition of contractions. Bol. Soc. Brasil. Mat.,2 (1971), 55–59. · Zbl 0335.54026 · doi:10.1007/BF02584684
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.